Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 407, NWS Birmingham, AL

July 23, 2005Barbour County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 23, 2005, 6:19 PM CDT for Barbour County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2005, 6:19 PM CDT (23:19 UTC)
Expired
Jul 23, 2005, 6:45 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Barbour County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2566 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232319
SVRBMX
ALC005-232345-
/O.NEW.KBMX.SV.W.0407.050723T2319Z-050723T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
619 PM CDT SAT JUL 23 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BARBOUR COUNTY IN SOUTHEAST ALABAMA

* UNTIL 645 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOUISVILLE...OR ABOUT 22
  MILES EAST OF TROY...AND MOVING SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLIO.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3170 8571 3171 8571 3177 8566 3188 8566
      3195 8561 3186 8546 3184 8545 3171 8554
      3164 8562

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:45 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 23, 3:45 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT SAT JUL 23 2005

.DICUSSION...

SORRY ABOUT THE DELAY...SOME TECH DIFFICULTIES.

HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT SUNDAY.

AS OF 3 PM MOST STATIONS WHERE READING 100+ ON THE HEAT INDEX
(HIS) WITH TEMPS RUNNING IN THE MID 90S. WE DID MIX ACROSS THE
EAST WHICH KEPT HIS IN THE 100 TO 105 RANGE. A HEAT ADVISORY WAS
ISSUED TO RUN THROUGH AT LEAST SUNDAY AT 7 PM...BUT THAT WILL LIKELY
BE EXTENDED BASED ON THE LATEST FORECAST.

IT ONLY GETS HOTTER FROM HERE. ALL GUIDANCE IS COMING WITH MOST OF
THE AREA ABOVE 100 TOMORROW. THIS SEEMS TO BE TOO
WARM...ESPECIALLY GIVEN THE LOWER BOUNDARY MOISTURE CONTENT.
NON-THE-LESS...I PUT MANY LOCATIONS (MORE WEST AND SOUTH) PAST
THAT MYSTICAL CENTURY MARK FOR HIGHS ON SUNDAY...AND MONDAY.
YEP...MONDAY. AGAIN...THE MOISTURE CONTENT MAY BE THE LIMITING
FACTOR IN THE END...BUT HAD TO BE THE FIRST IN THE OFFICE TO GO
FOR IT...OFFICIALLY.

BY TUESDAY THE RIDGE THAT IS CAUSING THIS HEAT UP WILL SLIDE OVER
THE CAROLINAS AND GIVE US A BREAK. ONE CONCERN IS THE GFS TRIES
TO DEVELOP COVECTION OVER THE FL PANHANDLE AND MOVE NORTHWESTWARD
ACROSS US ON TUESDAY. SOMETHING MINOR WELL HAVE TO WATCH IN THE
WAY OF POPS.

TYPICAL SUMMERTIME WORDING FROM WEDNESDAY ON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  97  74  98 /  10  10  10  10
ANNISTON    75  96  76  98 /  10  10  10  10
BIRMINGHAM  76  97  76  97 /  10  10  10  10
TUSCALOOSA  75 100  77 100 /  10  10  10  10
CALERA      75  98  75  98 /  10  10  10  10
AUBURN      76  97  76  97 /  10  10  10  20
MONTGOMERY  76  99  78  98 /  10   0  10  20
TROY        74  98  74  98 /  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY IN EFFECT THROUGH
7 PM CDT SUNDAY...ALL ZONES.

&&

JONES/90
Hazardous weather outlook, Jul 23, 11:31 AM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1131 AM CDT SAT JUL 23 2005

ALZ011>015-017>050-232230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1131 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A HEAT ADVISORY IS IN EFFECT. TEMPERATURES WILL CLIMB INTO THE MIDDLE
AND UPPER 90S THIS AFTERNOON. WHEN COMBINED WITH THE HIGH LEVELS OF
HUMIDITY...HEAT INDICES WILL BE BETWEEN 107 AND 112 DEGREES DURING
THE AFTERNOON HOURS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...NONE.
MONTGOMERY...NONE.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY).

HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH THE FIRST OF NEXT
WEEK.  HEAT INDICES WILL ONCE AGAIN REACH THE 107 TO 112
DEGREE RANGE...AND A HEAT ADVISORY IS IN EFFECT FOR SUNDAY.
THE HEAT ADVISORY MAY BE EXTENDED INTO MONDAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 6:09 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT SAT JUL 23 2005

ALZ050-240000-
BARBOUR-
609 PM CDT SAT JUL 23 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL
700 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN
APPROACHING THUNDERSTORM...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER LOUISVILLE...MOVING SOUTHWEST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MOUNT ANDREW...
LOUISVILLE...CLIO..AND BLUE SPRINGS THROUGH 700 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

DEADLY CLOUD TO GROUND LIGHTNING IS LIKELY WITH THIS STORM AS WELL.

MBS/91

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:22 PM CDTSevere Thunderstorm WarningBMXCalhoun30 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.